Recommended NZ | Guide to Money | Gimme: Competitions - Giveaways

Family Says Hospital Killed Terry Parsons

Contributor:
Fuseworks Media
Fuseworks Media

Gisborne, Oct 16 NZPA - The family of Gisborne rodeo identity Terry Parsons say a coroner's report vindicates their belief that their brother was killed by Gisborne Hospital.

Medical practitioners should never have given Mr Parsons doses of intravenous penicillin, coroner Christopher Devonport has said in his report on the death.

Terence Alfred Russell Parsons died 44 minutes after being treated for a skin infection at Gisborne Hospital in April this year.

He suffered an anaphylactic reaction to the antibiotic drug, despite repeatedly telling medical staff of his allergy to penicillin.

"We all knew his death was no accident," said Mr Parson's oldest sister Dorothy Garth.

"Now we have got it in black and white that they killed him."

What was most devastating for Mr Parsons' four sisters, his brother and his children, was that they had received no apology from the hospital, nor had they been informed of the hospital's own report on his death.

"Clifton's youngest son was only a few weeks old when he died."

The inquest had left the wider family with no sense of closure.

"In fact we have had no consideration at all," said Mrs Garth.

"We have known all the way through what killed him but we have not been informed at any stage until now," she said.

It had been shocking for them to see the news in the national headlines before the Gisborne community had been informed.

"We really wanted our own community to know that it was not Terry's fault," said Mrs Garth.

"We have yet to be told why it was heard in Hawke's Bay behind closed doors and why we were not involved in the pre-depositions hearing. The whole process has been absolutely lousy."

In the coroner's findings published yesterday, Mr Devonport said staff at Gisborne Hospital had not exercised enough caution when administering Flucloxacillin, after warnings of Mr Parsons' allergy were made by his general practitioner.

Despite speaking to his GP, to Mr Parsons and his wife Judith about his allergies, the house surgeon on duty decided to proceed with the penicillin-based drug.

Within six seconds of administering the drug Mr Parsons complained that he felt "itchy".

The nurse immediately withdrew the syringe and began administering oxygen. He soon became restless and very red in his face, chest and shoulders.

As the nurse was calling for assistance Mr Parsons collapsed on the floor and an official "crash call" was put out.

Mr Devonport said the house surgeon treating Mr Parsons was aware of his previous reactions to penicillin as adrenaline and antihistamine were drawn up as a precaution.

Mr Parsons' allergy to penicillin was first noted when he taken oral penicillin and during two other hospital stays in January and February he was given an alternative drug.

Tairawhiti District Health Board commissioned Auckland emergency medicine specialist Garry Clearwater to review the case.

Dr Clearwater found that the house surgeon's mistake -- in assuming that at worst an allergic reaction would be a mild to moderate skin rash or wheezing -- might suggest a general gap in the knowledge of many junior doctors.

He also criticised the delay in administering adequate doses of adrenaline and IV fluid in "the critical early resuscitation phase".

TDH chief executive Jim Green extended his sympathies to Mr Parsons' family and said Gisborne Hospital had reinforced and strengthened its policies and procedures.

Any drug reactions involving itching, a rash, wheeze or swelling were now treated as allergic, and house surgeons could not start treatment without a consultant's approval.

Mr Parsons' sudden death in April sent shockwaves through the rodeo community nationwide.

He was the president of the Gisborne Rodeo Club, who over the years trained many broncos on his property at Te Karaka, near Gisborne.

NZPA WGT GSH kk kn

All articles and comments on Voxy.co.nz have been submitted by our community of users. Please notify us if you believe an item on this site breaches our community guidelines.